Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Heart palpitations, feeling faint, losing potassium. Treatment ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11704 Questions
I am 50, 5ft 5in, 138 lbs, usually exercise three times a week playing netball competitively and jogging. Currently on Tamoxifen as a 2-yr breast cancer survivor, and Eutirox 25 (2.5 months) for hypothyroidism. Eat only fish generally healthy eater, fruits, veggies etc. I have major heart palpitations after very short bursts of energy like climbing stairs or on rising after sitting for a long while, but none whatsoever after or during long periods of exercise except in the initial stages of the game which requires short bursts of energy at first, until I warm up, but not when jogging. Had tread mill, holter, EKG, bloods etc all show nothing but health and fitness. What could be causing these palpitations which also make me feel faint and can sometimes present with sometimes debilitating burning thighs? Doc thought I may be losing potassium in perspiration so I started using Powerade before, during and after games. No real difference. Any idea what the problem could be? Docs perplexed. Would hate to die of heart failure after having gone through so much and doing my best to live healthily most of my life. Your comments welcome.
Posted Mon, 7 May 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Rakhi Tayal 1 hour later
Thanks for writing to us.
Occasional palpitations not related to any cardiac cause without any other significant symptoms might be due to-
1. Hyperthyroidism- Since you are taking Eutirox the intermittent palpitation may be related to the fluctuations in the thyroid hormone levels. You need to have your T3, T4 and TSH levels checked.
2.Electrolyte imbalance-Abnormal levels of potassium, magnesium and calcium can cause palpitations. A simple blood test will rule out these.
3.Excessive intake of caffeine, tobacco and alcohol can cause palpitations. Restrict their use as much as possible.
4.Illicit drugs use and other medicines might cause palpitation.
5. Avoid stress and anxiety. Practice yoga, XXXXXXX breathing exercises and relaxation exercises.
You need to rule out all these causes with the help of simple blood tests under the guidance of your physician.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.
Wishing you good health.

Above answer was peer-reviewed by
Follow-up: Heart palpitations, feeling faint, losing potassium. Treatment ? 8 hours later
Thanks for your response

I have had my thyroid hormone levels checked hence the Eutirox - hypothyroidism, electrolyte imbalance ruled out with blood tests, do not drink alcohol of any kind or smoke anything, never did. No illicit drugs and I mentioned all the meds I am using. So what could it be then? And why palpitations only with bursts of energy but not with sustained exertion. Ever heard of a case like this? Any other suggestions?
Answered by Dr. Rakhi Tayal 48 minutes later
Thanks for writing again.
Palpitations associated only with bursts of energy can be due to raised levels of adrenaline during the burst of activity which gradually settles down as you continue doing the exercise.
You can also try mild aerobics to ease out your tension and anxiety which will be helpful.

Hope my answer is helpful.
Wishing you a trouble free speedy recovery.
Above answer was peer-reviewed by
Follow-up: Heart palpitations, feeling faint, losing potassium. Treatment ? 32 minutes later
What then about palpitations when rising from a sitting or lying position where I actually feel like I'm going to pass out and have to either sit down again or hold on to something? There is no real burst of energy there. I mean like sitting watching TV and just getting up from the chair for example or out of bed. Certainly that is abnormal. And I mean palpitations where I can feel my heart thumping madly against my chest, much more accelerated that when I am actually exercising. There is a major problem here that everyone seems to be missing including me. That happens every day! Any other suggestions?
Answered by Dr. Rakhi Tayal 6 minutes later
Thanks for the follow up,

This seems to be postural hypotension.

Whenever you get up, there is pooling of blood in your lower limbs and blood circulation to brain decreases making you feel dizzy.

Palpitation is the compensatory mechanism to make your heart beat faster and give blood supply to brain and normalizes you again.

You need to discuss this possibility with your physician.

Since your EKG, Holter ,Tread mill shows normal there is no need to worry.You can do your CBC tests to check for low haemoglobin levels.
Sometimes people who are anemic show fainting episodes.

Hope this is helpful.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor